Discussions By Condition: Endocrine conditions

Addison's vs. Adrenal Burnout

Posted In: Endocrine conditions 5 Replies
  • Posted By: Cobalt87
  • April 26, 2008
  • 05:29 PM

Could anyone please tell me the difference between Addiosn's and adrenal burnout? Is it obvious to tell the difference? Is one more advanced than the other? Are the treatments different? I have a post going about Addison's if you want to see my symptoms list...any and all help will be greatly appreciated.

Reply Flag this Discussion

5 Replies:

  • Addisons is an autoimmune condition where the body (immunesystem)attacks the adrenal glands as if they were dangerous. I'm not sure if I know what you mean by adrenal burnout. Do you mean Adrenal Crisis? If so then it can be a result of Addisons disease. It is when the adrenals are unable to function (produce enough cortisol) and it is lifethreatening. There is also a type of adrenal fatigue that is often (even tho not always) caused by stress. Coffee can also put a strain on the adrenals making it hard for them to do their job. Other conditions include tumors on the adrenals. These are most often benign, but they can cause many symptoms - the most common is Cushings. Hope this helps...Kiera
    Anonymous 42,789 Replies Flag this Response
  • Is there a test to tell if there I have Addison's Disease? Would they test to see if there are anti-bodies? By adrenal burnout, I mean when my cortisol levels are low and I have to take an adrenal supplement, usually from a bovine or sheep source. When I have to take this supplement, it is because I'm fatigued all the time, and can hardly get out of bed in the morning, even though I got 8 hours of sleep. I'm an engineering student at the University of Connecticut, so you could say my life is stressful in that department. The cycle is continuous though, even when I can go off the supplement because the adrenals are functioning normal, about 3 to 6 months later, I need to go back on them again. I also have hypothyroidism, which makes solving this problem even worse, because the symptomes of too much adrenal supplement are similar to too much Thyroxine, and the symptomes of not enough of either are also similar.
    Cobalt87 2 Replies Flag this Response
  • Funny you should ask, I just had a short synacthen test(done for possible addisons or congenital adrenal hyperplasia), your blood is taken to get baseline cortisol levels, you are then injected with synthetic acth and your blood is taken again half an hour later and then again 60 min later.I believe your cortisol levels are supposed to double by the end of the test if your adrenals are working properly, when testing for adrenal hyperplasia they usually measure 17 hydroxy-progesterone levels as well. Hope this helps.
    Anonymous 42,789 Replies Flag this Response
  • Ok.. so you definitly have something going on. I am far from a pro on the subject, but I have read a bit about it and I can try to point you in the right direction if not anything else. Addisons can be primary or secondary. The most common symptom is hyperpigmentation and that is usually what leads the doctor to do more testing. Hypotension or low blood pressure is comon as well and is caused by low levels of aldosterone. To get Addisons diagnosed you should ask your doctor about doing an ACTH stimulation test to measure cortisol levels in blood before and after an injection of ACTH. If only a small amount of cortisol is released after the injection then Addison's disease is highly likely. Hypothyroidism is quite normal with any type of adrenal problem. That is why you should always have your adrenals tested before going on thyroid medication. The big question is what is causing the adrenal problem. You don't mention to many symptoms, but you did mention sleep. That makes me think that you might even have Cushings. Cushings can cause cortisol levels to drop in the morning (when they should be at the highest) and then in some cases cortisol levels elevate at night (when they should be low). The low levels in the morning is what makes it so hard to get out of bed in the morning, and you might find yourself not needing to go to bed before late late late...(or should I say early morning). This type of cushings is called cyclic cushings. Cushings would give weight gain, straie, high bloodpressure and maybe a red face. Addisons would give weight loss, diarreah, nausea dizzyness and low blood pressure. Both have musclefatigue and pain as a symptom, but so does hypothyroidism. You should try joining www.cushings-help.com. They have info on both addisons and cushings. They also have alot of info on other causes. They also have a forum there (that I have used myself) with VERY helpful and knowledgeable people. They should be able to guide you in the right direction. You need to see a specialist that is willing to get to the bottom of your problems instead of just treating your symptoms, since some of the causes are curable. I hope this helps you in some tiny way. Kiera
    Anonymous 42,789 Replies Flag this Response
  • Your posts have been very helpful and I'll check out the forum you mentioned. From what you have posted, my symptomes lean more towards Addison's disease than Cushings. When I had to drop wheat, dairy, corn, soy, and chocolate out of my diety 4 years ago, I lost about 10 pounds without even trying. I have always been slightly underweight, and when I lost the 10 pounds, my doctors started to get worried. I was having adrenal problems back then in high school, I went on some cortisol supplement temporarily, but had to drop it due to the corn starch in the tablet. I later went on mild adrenal supplement called DSF. It worked wonders on me. Eventually, I weaned myself off from it when I no longer needed it, but a year or so later, I had to go back on it. Then they found the hypothryroidism, and I went on a much stronger adrenal supplement as well. My doctors were worried that I would not be able to handle the thyroid medication because my adrenals were so low. However, I seemed to do ok. (That was last summer). When I went back to school in the fall, my thryoid medication was increased further, and the adrenal was the same if not higher. (can't remember that well). Soon, I started to get aggressive and was not able to pay attention, so I cut back on the adrenal, and eventually dropped it out. However, my doctor kept increasing my thryoid med. Then out of nowhere I started to get heart palpitations and couldn't sleep and to make a long story short, my grades were crappy all semester, dropped two classes,and did a bunch of thyroid medication switching until ending up at Thyroxine at 12.5 micrograms, 4 pills a day. I am currently on 160 mg of adrenal supplement to get me through the rest of the semester. I'm going to be seeing a new naturalpath due to my doctors sheer ignorance. And the sad part is that the endocrinologist group I'm going to is supposibly the best in the state. I have better luck with naturalpaths though, especially with the adrenals, but they are hard to find in our insurance plan, and are insisten on seeing you every two weeks, even though I can't do that while in school. So, we generally try to figure out all of my health problems by the end of summer vacation and try to coninue regiments in the fall. Unfortuenly, I've noticed that these hormones change with the seasons.
    Cobalt87 2 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?